A man who was taking vitamin D supplements far in excess of the daily requirements suffered serious health consequences for months.
In a case that highlights the dangers of overdosing on supplements, a middle-aged man was hospitalised in the UK after suffering from recurrent vomiting and other serious symptoms for three months.
Doctors are now warning the case was an example of hypervitaminosis D – the official term for a vitamin D overdose – a phenomenon that is on the rise due to the popularity of supplements.
Hypervitaminosis D can cause a buildup of calcium in the blood, which can cause nausea and vomiting, weakness and frequent urination, according to the Mayo Clinic. The US medical centre also says vitamin D toxicity could cause bone pain and kidney problems, such as the formation of calcium stones.
Doctors have warned of the dangers of vitamin D overdosing in the journal BMJ Case Reports, after they treated the man in question.
Vomiting, nausea, abdominal pain
The man was referred to hospital by his family doctor after suffering from a range of serious symptoms, which came a month after he began an intensive regime of vitamin supplements.
His symptoms, which lasted for three months, included recurrent vomiting, nausea, abdominal pain, leg cramps, tinnitus (ringing in the ear), dry mouth, increased thirst, and diarrhoea.
He also lost 12.7kg in weight over this time.
The patient stopped taking his daily supplement cocktail once these symptoms developed, but they didn’t go away.
Blood tests ordered by his family doctor revealed that he had very high levels of calcium and slightly raised levels of magnesium. His vitamin D level was seven times over the level recommended.
He was also found to have acute kidney injury, and the organs weren’t working properly.
The man was kept in hospital for eight days and was given fluids to flush out his system, as well as a treatment to lower the levels of calcium in his blood.
Over-the-counter supplement cocktail
The patient started his supplement regime on the advice of a nutritional therapist.
The authors of the study warn that such cases are on the rise globally, due to the growing popularity of supplements promoted by adverts, health influencers and nutritionists.
The man who was treated by the doctors had been taking high doses of more than 20 over-the-counter supplements each day.
These included 150,000 international units (IU) of vitamin D, more than 300 times the standard daily recommended doses.
Two months after discharge from hospital, his calcium level had returned to normal, but his vitamin D level was still abnormally high.
The authors of the journal article warned that “globally, there is a growing trend of hypervitaminosis D, a clinical condition characterised by elevated serum vitamin D3 levels”.
Women, children and surgical patients are the most likely to be affected, they added.
Dr. Alamin Alkundi, an endocrinologist and coauthor of the report, told Euronews Next that more public awareness was needed to prevent overuse or unsupervised usage of vitamin D supplements. He added that risks existed with other over-the-counter supplements too.
“Practically, it is possible to overdose on any supplement or nutritional agent (including water), and this is especially so if the liver and /or kidneys are not working well,” he said in an email.
“Hence care should be taken to avoid overdose of any supplement”.
Recommended intake of vitamin D
While the authors warn of the dangers of overdosing on it, vitamin D is important for overall health, and the NHS does recommend people to take a supplement during autumn and winter.
That’s because the best source of vitamin D is from sunlight, which they say isn’t strong enough during the winter months to provide the body with enough of the vitamin.
Vitamin D can also be found in some foods, including oily fish such as salmon, sardines, herring and mackerel; red meat; liver; egg yolks; and some fortified foods like breakfast cereals.
Vitamin D helps to regulate the amount of calcium and phosphate in the body, nutrients that are needed to keep bones, teeth and muscles healthy.
However, for most people the recommended daily supplement is just 10 micrograms (μg), or 400 IU, according to NHS guidance.
A microgram is 1,000 times smaller than a milligram (mg).
The NHS urges people not to take more than 100 μg (4,000 IU) of vitamin D a day as it could be harmful. This applies to adults, including pregnant and breastfeeding women and the elderly, and children aged 11 to 17 years.
Children aged 1 to 10 years should not have more than 50 μg (2,000 IU) a day. Infants under 12 months should not have more than 25 μg (1,000 IU) a day.
In the United States, a daily dose of 15 μg or 600 IU of vitamin D is recommended for most adults, though for those aged over 70, the dose rises to 20 μg or 800 IU each day.
The authors of the paper say that symptoms of vitamin D toxicity are varied, and can include drowsiness, confusion, apathy, psychosis, depression, coma, anorexia, ulcers, pancreatitis, high blood pressure, and abnormal heart rhythm, along with the symptoms the patient experienced.
They warn that many people may not be aware of the potential dangers of taking dietary supplements in “unsafe amounts or in unsafe combinations”, and that people should ask their doctor before starting any alternative therapy or over-the-counter medicinal regimen.